As with any medication, it is possible to overdose on meclizine. Symptoms will vary from person to person, but an overdose may result in nausea, vomiting, dilated pupils, hallucinations, or a rapid heart rate. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach."
Can You Take Too Much Meclizine?
Meclizine hydrochloride (Antivert®, Bonine®, Dramamine® Less Drowsy Formula) is an antihistamine medication that is available both over the counter and with a prescription. It is used to treat motion sickness and vertigo. As with most medications, it is possible to take too much. The specific effects of a meclizine overdose can vary, depending on a number of factors, including the meclizine dosage and whether it was taken with any other medications or substances.
Seek immediate medical attention if you or someone else may have overdosed on meclizine.
Symptoms of an Overdose
An overdose with an antihistamine like meclizine might cause symptoms such as:
- Dilated pupils
- An irregular heart rhythm (arrhythmia)
- A rapid heart rate
- High blood pressure
- High or low body temperature
- Dry mouth
- Nausea and vomiting
- Loss of life.
Treatment for a Meclizine Overdose
If the meclizine overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." It is usually not recommended to induce vomiting for an overdose of this particular medicine. Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for an overdose of meclizine may include:
- Fluids through an intravenous line (IV)
- Medicines to increase blood pressure, control an irregular heart rhythm, or control seizures
- Close monitoring of the heart and lungs
- A breathing tube to help with breathing
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have taken a meclizine overdose.